Kansas, 2022

Hail in Kansas, July 26, 2022

July 26, 2022 · NWS DDC · 2 events in 1 county or zone

A thunderstorm across Hamilton county produced hail that was near severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm across Hamilton county produced hail that was near severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 12:02 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 26, 12:02 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
202 PM CDT Tue Jul 26 2022

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1220 PM CDT Tue Jul 26 2022

17Z observations are showing a stationary front located roughly
along highway 50 with low clouds and rain showers along the I-70
corridor. The low clouds and stratus deck looks to be as far south
as the highway 96 corridor and we are seeing a great temperature
gradient as it is struggling to get to 70 at Hays and it is into
the mid 90s along the Oklahoma border. This setup is lining up
well with the forecast location of the front and the high
temperature forecast for today is looking good at this point. In
the upper levels a 5560 dm low in northern Canada is continuing to
move to the south which will push the polar jet closer to the
central plains and this will play a bigger part in the forecast
come Wednesday through the end of the week.

For the evening the frontal boundary should be roughly in the same
location as the 17Z obs and as a shortwave moves in from the south
and west we should expect isolated to scattered storm to develop
from Elkhart to St. John. Moisture values north of the front
include dewpoints in the mid 60s and PW values in the 1.4-1.7
inch range. This should lead to some healthy rainfall in the
storms when they develop. The storms should stay close to the
front and move eastward during the overnight before gradually
ending towards Medicine Lodge by morning. Widespread low clouds
should be the case by morning and lows will be in the 60s and 70s.

For Wednesday the outflow from the storms should push the front
close to the Oklahoma-Kansas border by morning with only a little
lift to the north through the day. This should keep most of the
area with easterly upslope winds and cooler 850 mb temperatures.
The highs in the low 90s for most of the area from the previous
forecast looked good. We will begin to see the upper level winds
change to a more northwest direction by afternoon (500 mb level)
and with a potent shortwave coming out of Colorado more scattered
storms are expected to develop along the front. The area of most
interest will be between highway 50 and the Oklahoma border.
Another shortwave will develop a MCS in western Nebraska and could
lead to another round of storms for the overnight hours on
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 149 PM CDT Tue Jul 26 2022

Wednesday night models are showing a MCS moving in from northwest
to southeast from Nebraska and should go through much of the Dodge
City CWA after midnight. This MCS will push the frontal boundary
farther south into Oklahoma and Texas by morning.

Thursday and Friday should bring the greatest amounts of rain. The
totals from both days are forecast to be in the 2-4 inch rain for
most of southwest Kansas. The first round of rain will develop
Thursday afternoon into Friday morning as east to northeast winds
and upslope will provide the moisture (dewpoints forecast to be in
the upper 60s) and a shortwave coming in from eastern Colorado
will provide the lift for widespread storms.

Friday will continue with clouds, rain, and storms as the upper
level high in the northern plains moves into Nebraska which will
provide cooler air across Kansas (850 mb temps 16-19C) and as a
result Friday should be the coolest day of the week with NBM
putting in mid 70s.

Saturday the bulk of the heaviest rain should move eastward into
southeast Kansas and with lingering clouds and spotty showers we
should continue to see highs in the 70s. The upper level high
shifts slightly eastward towards the Great Lakes. This will allow
warmer air to return to the area by Sunday and our rain chances go
down for the rest of the weekend.

Early next week a new ridge builds in the Rockies and hot air and
drier conditions return to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CDT Tue Jul 26 2022

Cloud ceilings will hover from LIFR to MVFR for HYS through 21Z as
low cloud stratus and periodic rain showers will hang around
north central Kansas during the afternoon. After 21Z scattered
storms will develop along a frontal boundary and could affect
every airport terminal from 21Z-03Z. After 03Z the storm activity
should diminish and VFR flight conditions will continue through
18Z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  68  92  69 /  30  40  20  50
GCK  94  66  90  67 /  30  30  20  50
EHA  99  67  93  68 /  30  40  30  50
LBL 101  71  97  69 /  30  50  30  40
HYS  81  66  88  67 /  30  50  10  60
P28 104  75  96  73 /  20  40  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 26, 12:33 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Tue Jul 26 2022

KSZ030-031-043>046-061>066-074>081-084>090-270745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Tue Jul 26 2022 /133 AM MDT Tue Jul 26 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday

Scattered thunderstorms are expected Tuesday afternoon and Tuesday
night. Storms are expected to remain below severe criteria. All
thunderstorms will produce lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Periodic rounds of showers and thunderstorms are expected
Wednesday through Saturday. Organized severe winds/hail are not
expected. Heavy rainfall is likely, especially from Thursday night
through Saturday morning. Some flooding potential exists during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed Tuesday.

Turner

In the hours before

Special weather statement, Jul 26, 3:32 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Jul 26 2022

KSZ062-262330-
Kearny KS-
532 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southeastern Kearny
County through 630 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lakin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 10152 3792 10147 3825 10111 3775 10110
TIME...MOT...LOC 2232Z 229DEG 18KT 3788 10136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 26, 3:47 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Tue Jul 26 2022

KSZ061-062-074-075-084-085-262345-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Morton KS-
547 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of northeastern Morton,
southern Hamilton, southwestern Kearny, western Grant, Stanton and
northwestern Stevens Counties through 645 PM CDT/545 PM MDT/...

At 547 PM CDT/447 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Johnson City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southern Hamilton, southwestern Kearny, western Grant,
Stanton and northwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 10182 3786 10201 3793 10155 3743 10127
TIME...MOT...LOC 2247Z 233DEG 20KT 3764 10180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 26, 4:05 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
605 PM CDT Tue Jul 26 2022

KSZ063-262330-
Finney KS-
605 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of central Finney
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Finney
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 10090 3804 10093 3825 10078 3805 10055
      3800 10063 3800 10066 3798 10066
TIME...MOT...LOC 2304Z 227DEG 14KT 3801 10086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 26, 4:43 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM MDT Tue Jul 26 2022

KSZ061-270030-
Hamilton KS-
543 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of northeastern
Hamilton County through 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10190 3826 10155 3793 10168 3804 10190
TIME...MOT...LOC 2342Z 190DEG 12KT 3801 10171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 26, 4:47 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Tue Jul 26 2022

KSZ062-063-075-270030-
Finney KS-Kearny KS-Grant KS-
647 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southeastern Kearny,
southwestern Finney and northeastern Grant Counties through 730 PM
CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Hickok, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney and northeastern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3807 10131 3800 10089 3774 10107 3774 10109
      3771 10109 3775 10141
TIME...MOT...LOC 2347Z 199DEG 11KT 3775 10116

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 26, 4:57 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT Tue Jul 26 2022

KSZ063-076-270045-
Finney KS-Haskell KS-
657 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southwestern Finney
and northern Haskell Counties through 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Plymell, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Finney
and northern Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 10108 3777 10108 3779 10066 3757 10074
TIME...MOT...LOC 2357Z 280DEG 20KT 3773 10105

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RBURG

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
July 26, 5:03 PM MST
Where
Hamilton County, 6.79 mi NNE of Syracuse
Measured
0.75 in hail
Reported by
Public
Coordinates
38.070, -101.700

Hail, Hamilton

When
July 26, 5:45 PM MST
Where
Hamilton County, 8.98 mi N of Mayline
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -101.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044841, 1044842.